Home Current issue Ahead of print Search About us Editorial board Archives Submit article Instructions Subscribe Contacts Login 
  • Users Online: 640
  • Home
  • Print this page
  • Email this page

 Table of Contents  
CASE REPORT
Year : 2016  |  Volume : 3  |  Issue : 2  |  Page : 60-61

Isoniazid-Induced Cerebellitis and Psychosis in Chronic Kidney Disease Patient with Tubercular Pleural Effusion


1 Department of Nephrology, National Institute of Medical Sciences, Jaipur, Rajasthan, India
2 Department of Medicine, National Institute of Medical Sciences, Jaipur, Rajasthan, India

Date of Web Publication26-Apr-2016

Correspondence Address:
Vijay Kumar Binwal
Department of Nephrology, National Institute of Medical Sciences, Jaipur, Rajasthan
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/2394-2916.181220

Rights and Permissions
  Abstract 

We report a case of an isoniazid-induced cerebellitis and psychosis in chronic kidney disease patient with tubercular pleural effusion recovered after reducing the dose of isoniazid. This case is being reported from the National Institute of Medical Sciences, Jaipur, Rajasthan, India.

Keywords: Antitubercular therapy, ataxia, cerebellitis, chronic kidney disease, isoniazid, psychosis, pyridoxine


How to cite this article:
Binwal VK, Syed T, Ahir D. Isoniazid-Induced Cerebellitis and Psychosis in Chronic Kidney Disease Patient with Tubercular Pleural Effusion. J Integr Nephrol Androl 2016;3:60-1

How to cite this URL:
Binwal VK, Syed T, Ahir D. Isoniazid-Induced Cerebellitis and Psychosis in Chronic Kidney Disease Patient with Tubercular Pleural Effusion. J Integr Nephrol Androl [serial online] 2016 [cited 2020 Sep 22];3:60-1. Available from: http://www.journal-ina.com/text.asp?2016/3/2/60/181220


  Introduction Top


The incidence of tuberculosis (TB) in chronic kidney disease (CKD) patients treated with hemodialysis is higher than in the general population. Isoniazid is being widely used in the treatment of TB; as it is the most potent, economical, and least toxic of all the antitubercular drugs. [1] The common neurological adverse effects, which have been reported with isoniazid, are peripheral neuropathy, [2] optic retinitis, seizures but cerebellar symptoms and psychosis as such are rare. Hence, it has become the point of interest in our case.


  Case report Top


A 45-year-old male patient, who is a known case of CKD-end stage renal disease on maintenance hemodialysis (MHD) for 1 year presented to nephrology outdoor with insidious onset gradually progressive breathlessness with heaviness and pain in left side of the chest. He also gave history of low-grade fever for 1 month. On investigating the patient, we diagnosed him as a case of left-sided moderate pleural effusion of tuberculous etiology for which antitubercular treatment (ATT), was started on June 24, 2015 [Figure 2]. With therapeutic paracentesis and ATT, patient showed dramatic improvement in 2 weeks. However, after 2 weeks, patient developed acute onset of slurring of speech, tremors, difficulty in walking, unsteadiness in 2 days. On examination, his pulse rate was 78/min, blood pressure was 160/110 mmHg. No limb weakness, vision loss seen; tone, power, and reflexes were normal. Dysarthria, asterixis, truncal ataxia, swaying gait, tremors were seen; past pointing, finger-finger, finger-nose, knee heel test were positive. His magnetic resonance imaging brain suggested cerebellar edema localized to dentate nucleus [Figure 1]. Neurologist and radiologist diagnosed it as a case of drug-induced cerebellitis. During the period of illness, patient developed symptoms of anxiety, abnormal behavior for which psychiatrist was opined who diagnosed it as acute psychosis asking for withdrawal of isoniazid. However, keeping his tuberculous pleural effusion that too in an immunocompromised state of CKD, we reduced the dose of isoniazid from 5 to 2.5 mg/kg/day, which resulted in regression of his symptoms within 1 week. He is being planned for renal transplantation soon.
Figure 1: Magnetic resonance imaging brain suggestive of hyperintensities in dentate nucleus of cerebellum

Click here to view
Figure 2: Chest X-ray of the patient suggestive of left-sided pleural effusion

Click here to view



  Discussion Top


Isoniazid is bactericidal antitubercular drug that interferes with pyridoxine metabolism leading to deficiency of this vitamin. Side effects are generally seen in patients in whom pyridoxine is not supplemented; however, adverse effects are also known to occur in 5% of patients on adequate pyridoxine supplementation (10-50 mg/day). [2] Due to its hepatic clearance, no dose modification is generally required in patients with kidney disease. Its use is common in patients with CKD on MHD as CKD and TB are inter-related. [3] Central nervous system (CNS) toxicity due to isonicotinylhydrazide (INH) presenting with altered consciousness level secondary to encephalopathy has been described, [4] but cerebellar ataxia, psychosis is very rare. Severe neurotoxicity presenting with encephalopathy and seizures has been described with INH overdose in children which requires treatment with intravenous pyridoxine. [5] Our patient was treated with 40 mg/day of pyridoxine along with INH 300 mg once a day, and he responded to dose reduction of the drug. As B-complex vitamins are water soluble, there is a high risk of their deficiencies with disease manifestations in a patient on hemodialysis, particularly in overdialyzed patient. Cerebellar ataxia due to INH has been described in the past in children but to our knowledge, it has not been described before in a patient with Stage 5 CKD along with psychosis. In 1957, Jackson [6] studied the neurological adverse effects of isoniazid due to the interruption of biological amine metabolism in CNS as well as deprivation of Vitamin B complex. In 1955, Wood [7] described five cases of psychosis in patients received isoniazid at dose varying 8-12 mg/kg. Our case goes in line with them. Principal treatment of these adverse effects is either withdrawal or dose reduction of incident drug. There is no evidence of high doses of multivitamin therapy in treating these symptoms even though pathogenesis revolve around it.


  Conclusion Top


Clinicians should be aware of drug toxicity profiles of antituberculous drugs as TB is more prevalent in India. CKD patients are further prone to TB, who are also likely to have poor drug compliance due to multiple drug intake. Hence, timely diagnosis and dose reduction/withdrawal can prove needful.

Limitations

We could not do serum isoniazid level in this patient to conclusively prove the association.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

 
  References Top

1.
Rajpal S, Kumar R, Dhingra VK, Sheikh K. Isoniazid induced psychosis - A case report. Indian J Allergy Appl Immunol 2000;14:25-7.  Back to cited text no. 1
    
2.
Pathania D, Phanish MK, Vishal J, Kher V. Ataxia in a chronic kidney disease patient on anti-tubercular therapy. Indian J Nephrol 2016;26:52-4.  Back to cited text no. 2
[PUBMED]  Medknow Journal  
3.
Vikrant S, Agarwal SK, Gupta S, Bhowmik D, Tiwari SC, Dash SC, et al. Prospective randomized control trial of isoniazid chemoprophylaxis during renal replacement therapy. Transpl Infect Dis 2005;7:99-108.  Back to cited text no. 3
    
4.
Cheung WC, Lo CY, Lo WK, Ip M, Cheng IK. Isoniazid induced encephalopathy in dialysis patients. Tuber Lung Dis 1993; 74:136-9.  Back to cited text no. 4
    
5.
Shah BR, Santucci K, Sinert R, Steiner P. Acute isoniazid neurotoxicity in an urban hospital. Pediatrics 1995;95:700-4.  Back to cited text no. 5
    
6.
Jackson SL. Psychosis due to isoniazid. Br Med J 1957;2:743-6.  Back to cited text no. 6
[PUBMED]    
7.
Wood MM. Toxic psychosis due to INH. Br J Tuberc 1955;49:20.  Back to cited text no. 7
    


    Figures

  [Figure 1], [Figure 2]


This article has been cited by
1 Isoniazid: A rare drug-induced cause for bilateral dentate nuclei hyperintensity
S Senthil Raj Kumar,SShanmuga Jayanthan,G Rupesh
Indian Journal of Radiology and Imaging. 2020; 30(2): 218
[Pubmed] | [DOI]



 

Top
 
 
  Search
 
Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
Access Statistics
Email Alert *
Add to My List *
* Registration required (free)

 
  In this article
Abstract
Introduction
Case report
Discussion
Conclusion
References
Article Figures

 Article Access Statistics
    Viewed2329    
    Printed84    
    Emailed0    
    PDF Downloaded216    
    Comments [Add]    
    Cited by others 1    

Recommend this journal


[TAG2]
[TAG3]
[TAG4]